As a single treatment, Adcetris is associated with positive outcomes and low toxicity to the lungs. But in combination with other treatments, severe lung toxicity is seen in a large proportion of patients.
The safety profile of a combination therapy is an important consideration when choosing the best treatment approach, but little is known about lung-related adverse events in children and young adults with Hodgkin’s lymphoma who are on Adcetris.
To address this, researchers at the University of Colorado analyzed the pulmonary toxicity in 19 Hodgkin’s lymphoma patients, at a median age of 14.5 years, who received Adcetris alone or with other agents known to cause lung toxicity — bleomycin, gemcitabine, radiation, or carmustine.
Patient data was obtained from the Children’s Hospital Colorado where these patients were treated for relapsed or refractory Hodgkin’s lymphoma between January 2006 and December 2017. The median follow-up period was 3.8 years.
Of the 19 patients, seven (36.8%) received Adcetris treatment, six as a stand-alone therapy and one in combination with gemcitabine.
Lung toxicity in the overall population was high, with 37% of patients experiencing lung complications. Researchers explain that multiple prior treatments and younger age may put patients at a higher risk for lung toxicity.
The team found, however, that more patients receiving Adcetris developed lung toxicity (57%) than those who did not receive this medicine (25%), but the difference did not reach statistical significance. Exposure to other medications did not influence the rate of lung infections.
Overall, Hodgkin’s lymphoma patients who received Adcetris were four times more likely to experience lung toxicity than those who did not receive this medicine.
“Given its clinical efficacy, [Adcetris] has been incorporated into more upfront, and relapsed treatment protocols and understanding potential pulmonary toxicity will be critical to better detect short- and long-term complications of therapy,” the team said.
“Continued follow-up of patients who received [Adcetris] is needed to further delineate the incidence and mechanism of pulmonary toxicity,” they concluded.
They also suggest that larger, multicenter trials may be needed to further evaluate this risk in these patients.